Statin side effects can often be overcome: study

NEW YORK Mon Apr 1, 2013 7:52pm EDT

Related Topics

NEW YORK (Reuters Health) - Most people who stop taking cholesterol-lowering statins - because of side effects or for another reason - are able to restart the same drug or a similar one without lasting problems, a new study suggests.

That's important because for people who need statins, quitting them for good increases the chance of serious heart problems, researchers said, so doctors and patients should think carefully before letting milder reactions lead them to give up on the drugs altogether.

"It's really common that patients hear from their friends or read on the Internet that there are all these side effects… and they say, ‘I'll never take a statin again,'" said Dr. Alexander Turchin, who worked on the new study at Brigham and Women's Hospital in Boston.

But most side effects are "not an absolute contraindication," he told Reuters Health. "There might be a way around it, so it's really worth giving it at least one more try."

About one-quarter of U.S. adults age 45 and older take statins to protect against heart attacks and strokes. The drugs are especially recommended for people with diabetes or a history of cardiovascular problems.

They run anywhere from $11 to more than $200 per month.

Side effects of statins include muscle pain, nausea and gas and liver dysfunction. Some studies suggest the rate of side effects may be as low as 5 to 10 percent, but others have found muscle problems alone among more than one in five statin users.

For their study, Turchin and his colleagues reviewed medical records and doctors' notes for 108,000 people prescribed a statin at one of two Boston hospitals between 2000 and 2008.

About 57,000 of them stopped statins at least temporarily during the study period. Just under 19,000 people had drug-related side effects noted in their medical records, and 11,000 - or 10 percent of all patients - stopped statins because of those problems.

However, most people who stopped using cholesterol-lowering drugs were prescribed the same or another statin within a year - and more than 90 percent ended up staying on that medication.

That suggests the muscle and stomach problems some people develop while taking a statin may not always be due to the drug itself - or may be related to a single type of statin but not the whole class, the research team wrote Monday in the Annals of Internal Medicine.

"They might not occur with a different dose or a different drug, so it's worth trying again," Turchin said.

The exception, he cautioned, is people who have had a serious, life-threatening reaction - such as the muscle-wasting disease rhabdomyolysis - after starting statins. But in the current study, those types of reactions were very rare.

Dr. Dennis Ko, a cardiologist at the Schulich Heart Center at Sunnybrook Health Sciences Center in Toronto, said it can be difficult to use electronic records to extract detailed information about when and why patients stop taking medications, which is a limitation of the current study.

But he agreed with the general conclusion - that statins are typically worth another try, despite mild side effects.

"For people who would benefit from these drugs significantly, particularly for people with (a history of heart problems) or people who have a very high risk of developing coronary artery disease, there are ways to get around it, and I think you should persist with it," Ko, who wasn't involved in the new research, told Reuters Health.

"The majority of the time, the side effects could get better," he said.

Turchin recommended people who are concerned about side effects talk with their doctor about their options.

"This is something that has to be decided in a discussion between the patient and the doctor," he said. "Many times symptoms that might have been due to statins can be overcome."

SOURCE: bit.ly/bN9DEh Annals of Internal Medicine, online April 1, 2013.

FILED UNDER:
We welcome comments that advance the story through relevant opinion, anecdotes, links and data. If you see a comment that you believe is irrelevant or inappropriate, you can flag it to our editors by using the report abuse links. Views expressed in the comments do not represent those of Reuters. For more information on our comment policy, see http://blogs.reuters.com/fulldisclosure/2010/09/27/toward-a-more-thoughtful-conversation-on-stories/
Comments (9)
sdacudoc wrote:
Worth another try? Why? The need to develop nerve damage, statin induced diabetes, cataracts, muscle damage, liver damage, etc. Yep, got to get everyone back on the bandwagon, those corporate profits are hurting.

Apr 01, 2013 8:27pm EDT  --  Report as abuse
gray71 wrote:
This article made me extremely angry. I tried some sort of statin twice – not remembering that the one they tried to give me the second time was the same one I had tried before. The side effects were devastating and much WORSE the second time, and stopped within about a day and a half after I quit taking that poisonous garbage. It’s time for these drug companies to quit manipulating the doctors and lying to the public with their cooked up statistics and trials.

Apr 01, 2013 9:32pm EDT  --  Report as abuse
paulflorez wrote:
I was on statins and I developed gall stone rapidly, had the stones block up my bile duct resulting in gall bladder attacks and pancreatitis, not once but TWICE. Urgent Care misdiagnosed me BOTH TIMES as having gastroenteritis, and it wasn’t until the second time that my primary physician tested my lipase levels and discovered that they were very high and my body was literally being digested by the backup of lipase digestive enzymes! It was excruciatingly painful! My primary doctor did not warn me that gall stones could develop rapidly and could lead to blockage of my bile duct.

I had tests performed on my gall bladder and it is a perfectly normal functioning gall bladder, ejecting a healthy amount of bile each time. It’s just that the statins cause so much cholesterol to be dumped into the gall bladder and thus become concentrated in the gall bladder, that even a healthy gall bladder cannot prevent stones from developing.

So I can either have my perfectly healthy gall bladder removed in order to take statins, or I can avoid statins and try losing weight/exercise/diet instead. I am choosing the latter!

Apr 01, 2013 9:40pm EDT  --  Report as abuse
This discussion is now closed. We welcome comments on our articles for a limited period after their publication.